Wyoming, 2019

Hail in Wyoming, August 15, 2019

August 15, 2019 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over southwestern Weston County, producing hail to quarter size east of Rochelle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over southwestern Weston County, producing hail to quarter size east of Rochelle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 14, 10:27 PM MST, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 14, 10:27 PM MST, 2 hours 36 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1127 PM MDT Wed Aug 14 2019

.DISCUSSION...(This Evening Through Wednesday)
Issued at 302 PM MDT Wed Aug 14 2019

Low amplitude ridging continues across the southwestern CONUS, with
west/northwest flow across the northern Plains. A weak wave is
pushing across south central SD, which triggered strong isolated
convection across the central Black Hills earlier this afternoon. A
much stronger wave is pushing across the northern Rockies and is
expected to cross the CWA later this evening through the overnight
hours. Surface high is sitting across the eastern Dakotas. Decent
theta E advection overnight will work with the approaching upper
wave, resulting in overnight convection again. CAMs have been
showing strong storms affection portions of northeast WY through
southwest SD in the late evening to early morning hours. Increasing
shear will result in some severe weather, mainly in the evening.
Next wave will push through Thursday morning into the early
afternoon...bringing an earlier start to the convection. Best
chances will be across western to central South Dakota,
transitioning eastward through the late afternoon hours. MLCAPE of
2000 J/kg and 40kt of wind shear will result in severe storm
potential, ending in the early evening as weak upper ridging begins
building in. The next wave is expected to push through late Thursday
night, which will bring another round of overnight
convection...persisting into the Friday morning daytime hours. A
drier pattern is expected toward the end of the week into early
next week as upper ridging strengthens across the central CONUS,
also bringing warmer temperatures.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Thursday Night)
Issued At 1126 PM MDT Wed Aug 14 2019

Cluster of TSRA will move across the CWA overnight with local IFR
conditions. A frontal boundary will move through Thursday
shifting winds to the northwest as well as bringing local MVFR
CIGS behind it. Additional TSRA will develop Thursday
afternoon/evening.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...13
AVIATION...Helgeson
Hazardous weather outlook, Aug 14, 4:26 AM MST, 20 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
526 AM MDT Wed Aug 14 2019

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-151300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
526 AM MDT Wed Aug 14 2019 /626 AM CDT Wed Aug 14 2019/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected today. Strong to severe
thunderstorms are expected late this afternoon and this evening,
mainly across northeast Wyoming and southwestern South Dakota.
Large hail, damaging winds, and heavy rain will be the main
concerns. An isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms are expected Thursday and Friday,
mainly during the afternoon and evening hours. Strong to severe
storms are expected again on Thursday. A few stronger storms will
be possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 14, 9:52 PM MST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1052 PM MDT WED AUG 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 PM     HAIL             7 E DWTN GILLETTE       44.30N 105.36W
08/14/2019  E1.75 INCH       CAMPBELL           WY   SOCIAL MEDIA

&&

WFO UNR
Local storm report, Aug 14, 9:55 PM MST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1055 PM MDT WED AUG 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             1 SSW DWTN GILLETTE     44.28N 105.51W
08/14/2019  E1.75 INCH       CAMPBELL           WY   SOCIAL MEDIA

            LASTED 5 MINUTES

&&

WFO UNR
Local storm report, Aug 14, 10:06 PM MST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1106 PM MDT WED AUG 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 PM     HAIL             1 ENE DWTN GILLETTE     44.29N 105.49W
08/14/2019  E2.50 INCH       CAMPBELL           WY   EMERGENCY MNGR

            GOLF BALL TO TENNIS BALL SIZE

&&

WFO UNR
Special weather statement, Aug 14, 10:10 PM MST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1110 PM MDT Wed Aug 14 2019

SDZ031-073-150545-
Pennington Co Plains SD-Southern Meade Co Plains SD-
1110 PM MDT Wed Aug 14 2019

...STRONG THUNDERSTORM OVER SOUTH CENTRAL MEADE AND CENTRAL
PENNINGTON COUNTIES...

At 1110 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Box Elder, or 15 miles east of Rapid City, moving
southeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Eastern Ellsworth Air Force Base, Box Elder, New Underwood and
Viewfield.

This includes Interstate 90 in South Dakota between Mile Markers 67
and 91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4414 10309 4428 10295 4413 10255 4387 10276
TIME...MOT...LOC 0510Z 311DEG 32KT 4414 10295

JC
Local storm report, Aug 14, 10:36 PM MST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1136 PM MDT WED AUG 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND GST     5 WNW NEW UNDERWOOD     44.12N 102.93W
08/14/2019  M55 MPH          PENNINGTON         SD   MESONET

&&

JC
Local storm report, Aug 14, 11:48 PM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1248 AM MDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HAIL             6 ESE CLARETON          43.67N 104.56W
08/15/2019  M1.50 INCH       WESTON             WY   TRAINED SPOTTER

            HAIL LASTED FOR 20 MINUTES. WIND DRIVEN HAIL BROKE SOME
            WINDOWS ON A RESIDENCE.

&&

WFOUNR

The radar

The Rapid City radar (KUDX), 170 km away, was scanning. The volume nearest the first event began at 08:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Weston

When
August 15, 1:03 AM MST
Where
Weston County, 7 mi ENE of Rochelle
Measured
1 in hail
Reported by
COOP Observer
Coordinates
43.639, -104.841

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846338.